Gabapentin problems

I was prescribed to start taking Gabepentin at the end of January as I had increased pain in my legs to the point I wasn't sleeping even though I was already taking other drugs to help. Anyway, to cut a long story short, the side effects of this drug got so bad that by the beginning of last week I saw my GP to stop taking it. I knew you couldn't just stop so sought her advice which I followed until Friday evening when I had to take to my bed with feeling extremely sick and sweating profusely. My partner contact NHS111 on Saturday morning who said I was suffering from withdrawal and gave me a prescription to reduce the drug over 3 weeks. It seems to be working as I am feeling much better. My question is has anyone else been on/is on this drug and how have they got on?

16 Replies

oldestnewest
  • Hi Tiggywinkles, I have been on Gabapentin, Pregabalin and Baclofen (not all at the same time, of course) to help with painful spasms and my nystagmus.  They made me very dizzy and as a result my balance got a lot worse.  No good for us, Ataxians!Gradually reduced them over a week and stopped them at the advice of a local pharmacist.  Never suffered from sickness, though.  Could this have been caused by something else?  111 is great, but you only speak to a doctor over the phone and not face to face.   A reduction  over a period of three weeks sounds a bit long to me, but then I am not an expert.... Glad to hear you are feeling much better now - that's the main thing.  Best wishes from Oniki x

  • Thanks for your reply Oniki, I take Baclofen too, at night to help with muscle spasticity overnight in my legs. I have also found my balance and walking (along with much nastier psychological side effects) got worse whilst taking the Gabapentin. I cannot think of any other reason for the dreadful sick feeling - never actually was sick - and too much of a coincidence? I am happy to cut it out of my system over 3 weeks if it means not having to feel so bad again. Have you found any other drug that works for your pains?

  • I am still on quinine, prescribed by my own doctor, which does help a bit. Less strong than the medication I have mentioned before, but those were prescribed by the Consultant Neurologist.  Instead of quinine you can drink plenty of tonic water - which I hate!!!   You stick to the advice you have been given - different solutions work for different people after all.  Cheerioh for now from Oniki x

  • I'm with you on the tonic water - can't stand the stuff! Maybe I will suggest quinine when I next see my GP.

  • I too had problems with gabapentin, so can sympathise with you. I reduced the dosage very slowly and now take no medication.

    Recently I was prescribed amitriptyline but that had side effects too. I am now back to square one and trying to manage everything on my own with the help of physio and gentle stretching/floor exercises before going to bed.

    I do take one paracetamol with my dinner and that seems to help a little.

    It is a case of trial and error to find out what suits our bodies.  I have found out over many years that medication is not always helpful.

    Good luck and I hope you continue to recover from your bad experience.

  • I take Amitriptyline too - have done for quite a number of years - with no adverse side effects. In fact, when I discussed with my GP coming off the Gabapentine one thought was possibly to increase the dosage of it to see if it helped. I am impressed you manage without any medication other than paracetamol, I have maybe a lower pain threshold? (or just a wimp!!) We are all different, but other opinions are helpful.

  • It is a question of weighing up the pros and cons.

    I also have other health issues and anything new introduced is not helpful when having IBS. The nausea is worse than the pain.

  • I was prescribed Gabapetin for excruciating leg pain due to a slipped disc I have been taking 900 ml a day for around 4 Weeks and at the 5 weeks Mark I became very very depressed didn't want to get out of bed or leave the house I have never suffered with depression before so it was very scary. I stopped taking them myself I was scared what it might do but couldn't keep taking them. I saw the specialist again who said their strength hundreds of side effects and unfortunately they effect more people than they help. It took me a week or saw to start feeling my normal self again. 

    Hopefully they will be able to give you something different but stay away from those 

    Hope You are well xx

  • I have just started taking the tablets, but as I have told the Doctor, I am not in pain.  Only the first week, felt a bit drunk yesterday and lightheaded... which isn't much to moan about, but if anything else happens I will be keeping notes for the Doctor and seeking advice.   

    If you do a search on Ataxia on this site, there are comments from people in the past from using it... that may help you realise the symptoms are related to the tablet/s you are taking.  I hope that you gradually get better and you feel better for a gentle withdrawal.   All the best.

  • Hi Tiggywinkles i take 1800mg daily of gabapentin again for pain as well as other drugs as my ataxia is from a major stroke but do not have any side effects

  • Yes I have been on this drug for eight years with no side effects whatsoever. J

  • i take amitriptyline for neuropathy pain but am considering gabapentin as an alternatiuve. I thought,but I'm not sure,that these two drugs are incompatible- this could be the root of the problem?

  • Dear Tiggywinkles, I'm sorry I'm not much help, as I've had side-effects from everything I've been prescribed and am currently not on anything right now. I didn't have withdrawal symptoms when going off a drug, as I was never on anything long enough to cause withdrawal symptoms! I'm ultra-sensitive to prescribed drugs I guess. Anyway, glad you're feeling better now...,my best to you...,;o)

  • Well, a week on from my withdrawal problems and I am feeling much better - long may it continue. I am also starting to get back to where I was before starting taking them back at the beginning on the year. I do think they had a detrimental effect on both my physical and mental health.

  • Glad you are feeling better! i tried Gabapentin and it very quickly made mE very depressed - to the point where I couldn't hold a conversation without bursting into tears!! I now take a Baclofen in the morning, two at night together with 30mg of Amitryptiline and it seems to be doing the trick for now. Definitely less spasms (although some do sneak through) and less problems at night. But, as said before, it is very much horses for courses - what suits one will not suit another!

  • I know what you mean. It started to make everyday things impossible to handle, let alone anything slightly stressful. I am continuing to withdraw from taking them and feeling back to my old pre-Gabapentin self. My walking, which had got so bad I had thought I needed to get a rollator, is much improved and even managing to go for longer walks than before!

You may also like...